On Integration of a Matrix Riccati Equation


We execute the complete integration of the simplest matrix Riccati equation in the two- and three-dimensional cases for an arbitrary linear differential operator. The solution is constructed in terms of the Jordan form of an unknown matrix and the corresponding similarity matrix. We show that a similarity matrix is always representable as the product of two matrices one of which is an invariant of the differential operator.

This is a preview of subscription content, access via your institution.


  1. 1

    M. I. Zelikin, Homogeneous Spaces and the Riccati Equation in the Calculus of Variations (Faktorial, Moscow, 1998) [in Russian].

    MATH  Google Scholar 

  2. 2

    F. A. Chernous’ko and V. B. Kolmanovskii, Optimal Control under Random Perturbations (Nauka, Moscow, 1978) [in Russian].

    MATH  Google Scholar 

  3. 3

    L. V. Ovsyannikov, Lectures on the Fundamentals of Gas Dynamics (Izhevsk Institute of Computer Science, Moscow–Izhevsk, 2003) [in Russian].

    Google Scholar 

  4. 4

    A. P. Chupakhin, “Barochronous Gas Motions: General Properties and Submodels of Types \((1,2)\) and \((1,1) \),” Preprint No. 4–98 (Lavrentyev Institute of Hydrodynamics, Novosibirsk, 1998).

  5. 5

    A. P. Chupakhin, “Nonbarochronous Submodels of Types \((1,2) \) and \((1,1) \) of the Gas Dynamics Equations,” Preprint No. 1–99 (Lavrentyev Institute of Hydrodynamics, Novosibirsk, 1999).

  6. 6

    A. A. Cherevko and A. P. Chupakhin, “The Stationary Ovsyannikov Vortex,” Preprint No. 1–2005 (Lavrentyev Institute of Hydrodynamics, Novosibirsk, 2005).

  7. 7

    E. Miller, “A Regularity Criterion for the Navier—Stokes Equation Involving Only the Middle Eigenvalue of the Strain Tensor,” Arch. Rational Mech. Anal. 235, 99–139 (2020).

    MathSciNet  Article  Google Scholar 

  8. 8

    C. A. Stephen and M. W. Gary, “Hierarchies of New Invariants and Conserved Integrals in Inviscid Fluid Flow,” Phys. Fluids 32, 086104 (2020) [https://doi.org/10.1063/5.0011649].

  9. 9

    A. G. Fat’yanov, “Some Semianalytical Method for Solution of the Direct Dynamical Problems in Stratified Media,” Dokl. Akad. Nauk SSSR 310 (2), 323–327 (1990).

    MathSciNet  Google Scholar 

  10. 10

    A. L. Karchevsky, “Analytical Solution of the Maxwell Equations in the Frequency Domain for Horizontal Layered Anisotropic Media,” Geologiya i Geofizika 48 (8), 889–898 (2007).

    Google Scholar 

  11. 11

    A. L. Karchevsky and B. R. Rysbayuly, “Analytical Expressions for a Solution of Convective Heat and Moisture Transfer Equations in the Frequency Domain for Layered Media,” Euras. J. Math. Comp. Appl. 3 (4), 55–67 (2015).

    Google Scholar 

  12. 12

    A. L. Karchevsky, “Analytical Solutions of the Differential Equation of Transverse Vibrations of a Piecewise Homogeneous Beam in the Frequency Domain for the Boundary Conditions of Various Types,” Sibir. Zh. Ind. Mat. 23 (4), 48–68 (2020) [J. Appl. Ind. Math. 14 (4), 648–665 (2020)].

    MathSciNet  Google Scholar 

  13. 13

    J. Peyrière, “On an Article by W. Magnus on the Fricke Characters of Free Groups,” J. Algebra 228, 659–673 (2020).

    MathSciNet  Article  Google Scholar 

  14. 14

    W. Magnus, “Rings of Fricke Characters and Automorphism Groups of Free Groups,” Math. Zh. 170, 91–103 (1980).

    MathSciNet  Article  Google Scholar 

  15. 15

    C. Procesi, “The Invariant Theory of \(n\times n \) Matrices,” Adv. Math. 19, 306–381 (1976).

    Article  Google Scholar 

  16. 16

    Yu. P. Razmyslov, “Trace Identities of Complete Matrix Algebras over a Field of Zero Characteristic,” Izv. Akad. Nauk SSSR Ser. Mat. 38 (4), 723–756 (1974) [Math. USSR, Izv. 8, 727–760 (1975)].

    Article  Google Scholar 

  17. 17

    A. Whittemore, “On Special Linear Characters of Free Groups of Rank \(n\geq 4 \),” Proc. Amer. Math. Soc. 40, 383–388 (1973).

    MathSciNet  MATH  Google Scholar 

  18. 18

    Y. Avishai, D. Berend, and V. Tkachenko, “Trace Maps,” Internat. J. Modern Phys. B. 11, 3525–3542 (1997).

    MathSciNet  Article  Google Scholar 

  19. 19

    M. Bresara, C. Procesi, and S. Spenko, “Quasi-Identities on Matrices and the Cayley–Hamilton Polynomial,” Adv. Math. 280, 439–471 (2015).

    MathSciNet  Article  Google Scholar 

  20. 20

    M. D. Cvetković and L. S. Velimirović, “Application of Shape Operator under Infinitesimal Bending of Surface,” Filomat 33 (4), 1267–1271 (2019).

    MathSciNet  Article  Google Scholar 

  21. 21

    L. S. Velimirović, M. D. Cvetković, M. S. Najdanović, and N. M. Velimirović, “Variation of Operator under Infinitesimal Bending of Surface,” Appl. Math. Comput. 225, 480–486 (2013).

    MathSciNet  MATH  Google Scholar 

  22. 22

    K. K. Brustad, “Total Derivatives of Eigenvalues and Eigenprojections of Symmetric Matrices,” arXiv: 1905.06045v1 [math.AP] 15 May 2019.

  23. 23

    N. J. Rose, “On the Eigenvalues of a Matrix Which Commutes with Its Derivative,” Proc. Amer. Math. Soc. 4, 752–754 (1965).

    MathSciNet  Article  Google Scholar 

  24. 24

    I. J. Epstein, “Conditions for a Matrix to Commute with Its Integral,” Proc. Amer. Math. Soc. 14, 266–270 (1963).

    MathSciNet  Article  Google Scholar 

  25. 25

    M. Hausner, “Eigenvalues of Certain Operators on Matrices,” Comm. Pure Appl. Math. 14, 155–156 (1961).

    MathSciNet  Article  Google Scholar 

  26. 26

    F. R Gantmakher, The Theory of Matrices (Fizmatlit, Moscow, 2010; AMS Chelsea Publ., Providence, 1998).

    Google Scholar 

Download references


The authors were supported by the Programs of Basic Research nos. III.22.4.1 and I.1.5 (project no. 0314–2019–0011) of the Siberian Branch of the Russian Academy of Sciences.

Author information



Corresponding authors

Correspondence to M. V. Neshchadim or A. P. Chupakhin.

Additional information

Translated by Ya.A.Kopylov

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Neshchadim, M.V., Chupakhin, A.P. On Integration of a Matrix Riccati Equation. J. Appl. Ind. Math. 14, 732–742 (2020). https://doi.org/10.1134/S1990478920040110

Download citation


  • matrix Riccati equation
  • algebraic invariant
  • Jordan form